Statins are a group of medicines prescribed by doctors to lower total cholesterol levels in patients. They are widely used for the prevention of cardiovascular diseases such as strokes and myocardial infarctions. Though most people tolerate statins well, some show persisting concerns of muscle pain or weakness1,2. Several trials and observational studies have reported that statins may marginally increase the risk and prevalence of muscle pain. However, experts are skeptical and opine that these findings may have been influenced by biases2.
The statin “hoax”
The media frequently highlights the relatively uncommon link between statins and muscle symptoms. As a result, there have been widespread concerns about this correlation and some people even choose to stop taking statins after reading such negative stories. Drug labels, too, might propagate this belief. However, to update the information we have, we need to understand the actual causal contribution of statins to such symptoms3.
Do we have the actual picture?
Muscle pain and weakness is a relatively common symptom in adults1,2. In fact, more than a quarter of adults reported this symptom even though they were not on statin therapy2. Moreover, most studies of statin intolerance or statin-associated muscle symptoms report the outcomes of patients who failed to adhere to or complete the therapy, so the muscle symptoms may not have been caused by the statin. These potentially misleading assertions made with incomplete data fuel widespread misinformation and confusion about statin safety among patients2.
Busting the myth2
So how do we get rid of this misconception? A research team from Oxford’s Department of Population Health attempted to clear the air by performing a large-scale meta-analysis of muscle-related adverse events in statin therapy trials. Their study published in The Lancet contains data from nearly 155,000 participants in 23 randomized clinical trials, sourced from the Cholesterol Treatment Trialists’ (CTT) Collaboration.
Findings reported a mere 7% relative increase in muscle pain or weakness during the first year of statin therapy, with no discernible increase after that. In fact, only about one in every fifteen muscle pain episodes were caused by statins, majority of which were clinically mild.
The overall rate at which participants reported any muscle pain or weakness in the first year of treatment (whether they were taking statins or a placebo) varied, which showed ambiguity in data collection, and again highlighted how commonly reported these symptoms were. Also, the studies were very generalized and did not account for the different types of muscle symptoms and patients.
What have we learned
The meta-analysis established that muscle symptoms caused by statins were no worse than those in people not taking these drugs1,2. These conclusions are also backed by a previous study3 which reported no difference in the muscle symptoms and quality of life between people taking statin therapy versus a placebo.
Why is this important?
In order to reassure people that statins are safe, we need more studies that investigate the crosstalk between statins and muscle pain. Besides, several patients need to take these medications on a long-term basis, and discontinuation of therapy may lead to severe consequences3. It is crucial to make people understand that statins rarely cause muscle symptoms, and that they are not to be blamed for the pain. This will persuade people to stay compliant with statin therapy3.
Healthcare providers should also consider investigating other possible causes of muscle-related symptoms in patients taking statins. More importantly, patients must consult with their doctor before discontinuing therapy1.
Statins are life-saving drugs that can cut the risk of myocardial infarctions and death, and though these drugs are said to cause muscle pain and weakness, previous randomized trials have not been able to categorically prove these claims to be true. According to new research, however, the majority of people on statin therapy experience muscle-related symptoms that are not caused by the statin itself1–indicating that the benefits of statin therapy offset the risks of muscle pain2.
- Statins lower cholesterol levels in the bloodstream, thereby reducing the risk of myocardial infarction and stroke1.
- They have received negative media coverage because of potential side effects such as muscle pain2,3.
- According to a recent large scale meta-analysis, statin therapies are not the cause of muscle pain in 9 out of 10 people who experience these symptoms2.
- Are statins the cause of your muscle pain? Study says unlikely [Internet]. Medicalnewstoday.com. 2022 [cited 2022 Sep 11]. Available from: https://www.medicalnewstoday.com/articles/statins-unlikely-the-cause-of-muscle-pain-study-says
- Cholesterol Treatment Trialists’ Collaboration. Effect of statin therapy on muscle symptoms: an individual participant data meta-analysis of large-scale, randomised, double-blind trials. Lancet. 2022;400(10355):832-845. doi:10.1016/S0140-6736(22)01545-8.
- Statins do not commonly cause muscle pain and stiffness [Internet]. Evidence.nihr.ac.uk. 2022 [cited 2022 Sep 11]. Available from: https://evidence.nihr.ac.uk/alert/statins-not-likely-to-cause-muscle-pain-stiffness/